Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 19, NWS Lubbock, TX

October 26, 201724 counties in Texas

NWS Lubbock, TX issued this wind advisory at Oct 26, 2017, 9:55 PM CDT for 24 counties in Texas. It took effect at Oct 26, 2017, 10:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2017, 9:55 PM CDT (02:55 UTC)
In effect from
Oct 26, 2017, 10:00 PM CDT
Expired
Oct 27, 2017, 3:20 AM CDT
In force
5 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2196 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WWUS74 KLUB 270255
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
955 PM CDT Thu Oct 26 2017

TXZ021>044-271000-
/O.NEW.KLUB.WI.Y.0019.171027T0300Z-171027T1100Z/
/O.CON.KLUB.FZ.A.0002.171028T0500Z-171028T1500Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Memphis, Childress, Muleshoe, 
Littlefield, Olton, Plainview, Cedar Hill, Matador, 
Roaring Springs, Paducah, Hackberry, Morton, Levelland, Lubbock, 
Ralls, Crosbyton, Lorenzo, Spur, Dickens, Dumont, Finney, Grow, 
Guthrie, Denver City, Plains, Brownfield, Tahoka, ODonnell, 
Graham, Post, Jayton, and Aspermont
955 PM CDT Thu Oct 26 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM CDT FRIDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY MORNING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect until 6 AM CDT Friday. 

* WINDS...Through 5 AM Friday morning, northerly winds between 
  30-35 mph with gusts to 45 mph.
  
* Temperature...For Saturday morning, 20s on the South Plains and
  extreme southern Panhandle with upper 20s to lower 30s across 
  the Rolling Plains.

* IMPACTS...Freeze sensitive plants may be damaged or killed if
  left outdoors unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
1 follow-up statement
102 
WWUS74 KLUB 270820
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
320 AM CDT Fri Oct 27 2017

TXZ021>044-272100-
/O.CAN.KLUB.WI.Y.0019.000000T0000Z-171027T1100Z/
/O.UPG.KLUB.FZ.A.0002.171028T0500Z-171028T1500Z/
/O.NEW.KLUB.FZ.W.0002.171028T0500Z-171028T1500Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Memphis, Childress, Muleshoe, 
Littlefield, Olton, Plainview, Cedar Hill, Matador, 
Roaring Springs, Paducah, Hackberry, Morton, Levelland, Lubbock, 
Ralls, Crosbyton, Lorenzo, Spur, Dickens, Dumont, Finney, Grow, 
Guthrie, Denver City, Plains, Brownfield, Tahoka, ODonnell, 
Graham, Post, Jayton, and Aspermont
320 AM CDT Fri Oct 27 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT
SATURDAY...
...WIND ADVISORY IS CANCELLED...

The National Weather Service in Lubbock has issued a Freeze
Warning, which is in effect from midnight tonight to 10 AM CDT
Saturday.

* Temperature...Lows in the 20s on the South Plains and extreme
  southern Texas Panhandle with upper 20s to lower 30s across the
  Rolling Plains.

* IMPACTS...Sensitive plants may be damaged or killed if left 
  outdoors unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent.
These conditions will kill crops and other sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Oct 26, 6:19 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Oct 26, 6:19 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
619 PM CDT Thu Oct 26 2017

.AVIATION...
Primary concern this evening, despite conditions remaining VFR,
will be increasing winds later this evening. A secondary surge of
colder air will arrive bringing with it the potential for
northerly sustained speeds closer to 30 kts along with gusts to
near 50 kts. Winds will likely remain at or above 20 kts until
sunrise Friday morning.

&&

.PREV DISCUSSION... /issued 250 PM CDT Thu Oct 26 2017/

DISCUSSION...
The awaited cold front is moving southward through the forecast
area at the time of writing, although the cold advection lags the
front by a fair distance. By early evening that cold air is
expected to begin dumping into the area with a corresponding
increase in the speed of the north winds. Advisory criteria winds
remain unlikely, although would not be surprised if some area
experience a brief period of sustained winds in excess of 30 mph
with the initial increase in pressure rises. Low temperatures
tonight will be a bit tricky with the potential for a bit more
widespread light freeze across sections of the northwest and north
central zones. However, a mid/upper level short wave trough is
moving quickly southward across Wyoming, Utah, and Colorado and
will move over eastern New Mexico and the western Panhandle later
tonight. This trough should be accompanied by a decent mid level
cloud deck and the potential for some sprinkles or flurries. These
clouds should make the difference in keeping temperatures just on
the warm side of guidance and the expectation of a lack of a
meaningful or relatively widespread freeze Friday morning.
However, that will change for Saturday morning as surface high
pressure will reside across the forecast area at that time with
corresponding light winds, dry air, and clear sky. Although the
core of the cold air will remain well to the east and northeast of
the region, enough will be in place that a hard freeze remains the
expectation for all areas on the Caprock while the Rolling Plains
should experience at least a light freeze. Will maintain the
Freeze Watch for Saturday morning as is.

Although deep meridional flow will be maintained over the
southern High Plains into Sunday, the surface ridge's movement
eastward will lead to return to westerly low level flow and quick
warming trend through the weekend. An upper trough rotating
southward through western Canada, anchored to a low progged to
move from north to south through Manitoba will break down the
western CONUS ridge that will be contributing to the meridional
flow aloft. This trough is progged to become elongated from the
desert Southwest to the upper Midwest with the northern jet stream
buckling across the central Plains while a weaker southern stream
branch ejects across the U.S./Mexico border then over West Texas.
This pattern should bring a chance of mainly light precipitation
to the forecast area Tuesday. Complicating matters slightly is a
cold front that moves southward the upper trough. Questions
obviously abound regarding the quality and depth of the cold air,
but timing of the precipitation suggest at least a need to
consider snow. However, confidence in that scenario is quite low
and will keep phase all rain at this time.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Friday night through Saturday morning for
TXZ021>044.

&&

99/99/26
Hazardous weather outlook, Oct 26, 3:08 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
308 PM CDT Thu Oct 26 2017

TXZ021>044-272015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
308 PM CDT Thu Oct 26 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A freeze watch remains in effect for Saturday morning.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 3:20 AM CDTFreeze WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more31 hr

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.